Gastrointestinal lesions and complications of low-dose aspirin in the gastrointestinal tract
Best Practice & Research Clinical Gastroenterology , 05/11/2012Sostres C et al.
Current evidence indicates that low dose aspirin (ASA) can damage the lower gastrointestinal (GI) tract also, but the real size of the problem is still unknown.
Low dose aspirin (ASA) use has been associated with a wide range of adverse side effects in the upper gastrointestinal (GI) tract, which range from troublesome symptoms without mucosal lesions to more serious toxicity, including ulcers, GI bleeding, perforation and even death.
Upper GI symptoms in low dose ASA users are common but often careless or misinterpreted and they are not always related to the presence of mucosal injury.
Usually, low dose ASA related ulcers are reasonably small and asymptomatic, and probably heal over a period of weeks to a few months.
But, the real clinical problem occurs when the ulcer results in a GI complication (mostly bleeding).
The estimated average excess risk of symptomatic or complicated ulcer related to low dose ASA is five cases per 1000 ASA users per year.
Death is the worst outcome of GI complications in low dose ASA users, but data about this aspect are scarce.
MDLinx connects healthcare professionals and patients to tomorrow's important medical news, while providing the pharmaceutical and healthcare industries with highly targeted interactive marketing, education, content, and medical research solutions.